Sudden or Unnatural Deaths Involving Anabolic-Androgenic Steroids
Anabolic-androgenic steroids (AASs) are frequently misused. To determine causes of death, characteristics, toxicology, and pathology of AAS positive cases, all cases (n = 24) presenting to the New South Wales Department of Forensic Medicine (1995–2012) were retrieved.
All were male, and the mean age was 31.7 years. Deaths were mainly due to accidental drug toxicity (62.5%), then suicide (16.7%) and homicide (12.5%).
Abnormal testosterone/epitestosterone ratios were reported in 62.5%, followed by metabolites of nandrolone (58.3%), stanozolol (33.3%), and methandienone (20.8%). In 23 of 24 cases, substances other than steroids were detected, most commonly psychostimulants (66.7%).
In nearly half, testicular atrophy was noted, as was testicular fibrosis and arrested spermatogenesis. Left ventricular hypertrophy was noted in 30.4%, and moderate to severe narrowing of the coronary arteries in 26.1%.
To summarize, the typical case was a male polydrug user aged in their thirties, with death due to drug toxicity. Extensive cardiovascular disease was particularly notable.
Darke S, Torok M, Duflou J. Sudden or Unnatural Deaths Involving Anabolic-androgenic Steroids. Journal of Forensic Sciences. http://onlinelibrary.wiley.com/doi/10.1111/1556-4029.12424/abstract